Texas, 2009

Hail and Damaging Winds in Texas, May 23, 2009

May 23, 2009 · NWS EWX · 3 events in 2 counties and zones

Thunderstorms developed out west in the morning and moved through the hill country before intensifying near the western side of San Antonio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed out west in the morning and moved through the hill country before intensifying near the western side of San Antonio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 11:19 AM CST, 21 minutes earlier.

Area forecast discussion, May 23, 11:19 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1219 PM CDT SAT MAY 23 2009

.DISCUSSION...
SEE AVIATION DISCUSSION FOR 18Z TAFS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWFA AS DAYTIME
HEATING INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS. VFR CONDITIONS
WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR THUNDERSTORMS. STEERING
WINDS ARE WEAK...SO STORMS WILL BE SLOW MOVING AND ERRATIC. CONVECTION
WILL WANE LATE THIS EVENING WITH THE LOSS OF HEATING. MVFR CIGS WILL
DEVELOP AFTER 10Z FOR THE I-35 CORRIDOR TERMINALS WITH CIGS IMPROVING
TO VFR BY 16Z. CONVECTION IS EXPECTED TO REDEVELOP ON SUNDAY AS THE
UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE CWFA.

&&

.PREV DISCUSSION... /ISSUED 1139 AM CDT SAT MAY 23 2009/

DISCUSSION...
WEAKNESS IN HEIGHT FIELD HAS INCREASED SINCE FRIDAY AND WILL
CONTINUE THIS AFTERNOON AND TONIGHT...AS THE LOW TO THE WEST
MOVES NORTH...NORTHEAST...WHILE TO THE EAST THE LOW NEAR THE NORTH
CENTRAL GULF OF MEXICO COAST DRIFTS NORTH TO NORTHWEST AND WEAKENS
THE HEIGHT FIELD OVER THE EAST PART OF SOUTH CENTRAL TEXAS.

AS A RESULT INCREASED POPS FOR THIS AFTERNOON WITH MORE CLOUDS
AND MODERATED AFTERNOON HIGHS. THE PATTERN TODAY IS SIMILAR TO
A SUMMER DAYTIME SHOWER TYPE PATTERN...AS DAYTIME HEATING WILL
HELP THE SHOWERS FORM...WITH LIGHT WINDS ALOFT AND MARGINALLY
UNSTABLE ENVIRONMENTAL CONDITIONS. EXPECT THE SHOWERS TO LINGER
THROUGH THE EARLY EVENING...AND THEN SLOWLY DIMINISH TONIGHT.
ON SUNDAY...WITH DAYTIME HEATING...EXPECT CHANCE OF SHOWERS
OR THUNDERSTORMS TO RETURN...WITH THE HIGHEST CHANCE OF RAIN
OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS.
BY MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR
WEAK 700 TO 300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK
RIDGE INCREASES OVER THE REGION FROM THE WEST.  AS A RESULT
DECREASING CHANCES OF RAIN ARE EXPECTED MONDAY...WITH MOSTLY PARTLY
CLOUDY SKIES AND WARMER AFTERNOON HIGHS. THERE COULD STILL BE SOME
WEAKNESS IN THE HEIGHT FIELD ALOFT OVER THE EAST PART OF THE AREA
MONDAY AFTERNOON...WHERE MARGINAL INSTABILITY AND DAYTIME HEATING
MAY CAUSE A CHANCE OF SHOWERS OVER THE EASTERN EDGE OF SOUTH CENTRAL
TEXAS MONDAY AFTERNOON.  DRY AND MOSTLY STABLE CONDITIONS WILL
CONTINUE ON TUESDAY...THEN INCREASING CHANCES OF RAIN ARE EXPECTED
FROM WEDNESDAY THROUGH FRIDAY.  MEDIUM RANGE FORECAST THEN SHOW A
WEATHER SYSTEM COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE
MAY 31ST TO MONDAY JUNE 1ST.  IN THE MEANTIME...INCREASING CHANCES
OF SHOWERS OR THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN A
PATTERN THAT IS SIMILAR TO DAYTIME SUMMER SHOWERS.  INDICATED
SPECIAL WEATHER STATEMENT TO HIGHLIGHT THIS WEATHER PATTERN FOR THIS
AFTERNOON.  RAIN CHANCES ARE EXPECTED TO CONTINUE ON SUNDAY.

PREV DISCUSSION... /ISSUED 641 AM CDT SAT MAY 23 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
VFR CONDITIONS WILL PREVAIL WITH OCCASIONAL MVFR CIGS IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. A LIGHT EASTERLY LOW LEVEL
FLOW WILL PERSIST AT KDRT...WHILE A SHALLOW AND LIGHT NE LOW LEVEL
FLOW CONTINUES AT I-35 TERMINALS.

PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 23 2009/

DISCUSSION...
RANDOM SHOWERS AND THUNDERSTORMS STILL ACTIVE THIS TIME OF MORNING.
STEERING WINDS ARE LIGHT AND VARIABLE. THIS IS EVIDENCED BY THE
MOVEMENT OF THE SHOWER ACTIVITY. NAM SHOWS 1.3+ P.W.S REMAINING OVER
THE AREA THROUGH SUNDAY NIGHT. DURING THIS TIME, THE UPPER HEIGHTS
CONTINUE A SLOW DROP.

THE UPPER HEIGHTS SLOWLY RISE MONDAY THROUGH THURSDAY, A SERIES OF
S/W TROFS PUNCH THROUGH THE RIDGE DURING THIS TIME. AS THE SURFACE LOW
LIFTS NORTH OUT OF THE GULF INTO ARKANSAS, THE P.W.S START TO
DECREASE OVER THE EDWARDS PLATEAU. DAYTIME HEATING WILL BE
ENOUGH FOR ISOLATED SHOWERS AND THUNDERSTORMS. . ON FRIDAY THE
UPPER FLOW SHIFTS FROM ZONAL TO NORTHWEST, DUE TO A STRONG TROF
SETTLING OVER THE EASTERN HALF OF THE U.S. MAX TEMPS WILL RISE TO
NEAR 100 OVER WESTERN COUNTIES AS DRY NORTHWEST WINDS LOWER
PRECIPITABLE WATER VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  90  68  92  71 /  40  40  40  10  20
AUSTIN BERGSTROM INTL AIRPORT  64  89  63  92  67 /  40  40  40  10  20
NEW BRAUNFELS MUNI AIRPORT     67  90  64  94  68 /  40  30  30  10  20
BURNET MUNI AIRPORT            66  84  65  90  68 /  40  40  40  10  20
DEL RIO INTL AIRPORT           71  93  68  96  73 /  20  10  10  -   -
GEORGETOWN MUNI AIRPORT        67  86  67  90  69 /  40  40  40  10  20
HONDO MUNI AIRPORT             67  92  66  92  69 /  40  10  10  10  10
SAN MARCOS MUNI AIRPORT        66  89  65  92  69 /  40  30  30  10  20
LA GRANGE - FAYETTE REGIONAL   68  85  68  89  70 /  40  50  50  20  20
SAN ANTONIO INTL AIRPORT       70  90  68  92  71 /  40  20  20  10  20
STINSON MUNI AIRPORT           70  92  69  94  69 /  40  20  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, May 23, 4:31 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 23, 10:14 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1114 AM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-240000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1114 AM CDT SAT MAY 23 2009

...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING.

THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK
STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS
OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH AND
DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS
OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.
Local storm report, May 23, 11:25 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             8 N LEAKEY              29.84N  99.76W
05/23/2009  E0.25 INCH       REAL               TX   PUBLIC

&&

EVENT NUMBER 00572

JPB
Special weather statement, May 23, 11:29 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 PM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-240000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1229 PM CDT SAT MAY 23 2009

...SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING.

EARLY THIS AFTERNOON SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER
THE WESTERN HILL COUNTRY AND EXTENDED EAST TO SAN ANTONIO...
NEW BRAUNFELS...AND SAN MARCOS.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE THIS AFTERNOON ACROSS SOUTH CENTRAL TEXAS.

THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK
STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS
OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH...
SOME HAIL...AND DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS
OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.

ON SUNDAY...WITH DAYTIME HEATING...A CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED ACROSS SOUTH CENTRAL TEXAS AGAIN.

The radar

The Laughlin AFB radar (KDFX), 85 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Uvalde

When
May 23, 11:40 AM CST
Where
Uvalde County, 1.83 mi NE of Utopia
Measured
0.75 in hail
Reported by
Public
Coordinates
29.640, -99.510

Thunderstorm Wind, Bexar

When
May 23, 1:23 PM CST
Where
Bexar County, 3.09 mi ESE of (Skf)kelly Afb San A
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
29.390, -98.580

The severe gust was reported at Lackland Air Force Base.

Thunderstorm Wind, Bexar

When
May 23, 1:27 PM CST
Where
Bexar County, 3.01 mi E of Lackland Afb
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
29.380, -98.580

The severe gust was measured at Lackland Air Force Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163708, 163710, 163711.